Statistics from Altmetric.com
The family came to our attention because of the sudden death of a 20 year old woman (upper panel, II-3). She had been treated for epilepsy since she was 6 years old because of recurrent episodes of fainting. The ECG showed a prolonged QT interval of nearly 600 ms. The subsequent investigation of her family revealed three sisters, the mother, and one nephew (upper panel) with a history of syncope and prolongation of the QT interval. β Blocker treatment was immediately initiated in all the patients.
The ECG tracing (lower panel) was taken from a Holter ECG of the nephew (upper panel, III-1) of the deceased individual. At this time the boy was 14 years old and was treated with 25 mg atenolol per day. He had three recurrent episodes of syncope, all occurring during physical activity (running, climbing, and swimming). The ECG showed pause-dependent, T wave changes (“humps” or notches; lower panel, arrow) which have been well described in long QT syndrome (LQTS) patients and may be associated with episodes of pause-dependent torsade de pointes. The particular cycle sequence which preceded T wave hump augmentation was first described in 1983 by Kay and colleagues and is known as “long-short ventricular cycle length”. These postextrasystolic changes in T waves are a marker of increased arrhythmogenic risk and are not only restricted to patients with LQTS but are also described in patients without LQTS. Even in the absence of the T wave changes, the presence of recurrent exercise-induced syncope is an indication of continued high risk of lethal arrhythmias. The dosage of the β blocker was increased to 50 mg per day. Since that time, the patient has remained asymptomatic without any further syncope and without the need for other therapeutic approaches.